Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 181, NWS Bismarck, ND

July 7, 2008Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2008, 3:43 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 3:43 PM CDT (20:43 UTC)
Expired
Jul 7, 2008, 4:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Foster County, ND, Stutsman County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:00 PM CDTHAIL 0.75Carrington, ND3/4 INCH HAIL REPORTED BY THE NORTH DAKOTA STATE HIGHWAY PATROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 072043
SVRBIS
NDC031-093-072145-
/O.NEW.KBIS.SV.W.0181.080707T2043Z-080707T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
343 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF CARRINGTON...OR 49 MILES NORTHWEST OF JAMESTOWN...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARRINGTON BY 400 PM CDT...
  MELVILLE BY 410 PM CDT...
  BORDULAC BY 415 PM CDT...
  5 MILES NORTH OF EDMUNDS BY 420 PM CDT...
  KENSAL BY 435 PM CDT...
  COURTENAY BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4693 9844 4731 9949 4733 9948 4734 9927
      4760 9926 4760 9885 4761 9883 4760 9852
      4758 9850 4739 9850 4734 9849 4733 9847
TIME...MOT...LOC 2043Z 289DEG 32KT 4747 9935

$$

CJS/RSL
3 follow-up statements
000 
WWUS53 KBIS 072056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT MON JUL 7 2008

NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
356 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN STUTSMAN AND FOSTER COUNTIES...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF CARRINGTON...OR 45 MILES NORTHWEST OF
JAMESTOWN...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARRINGTON BY 400 PM CDT...
  MELVILLE BY 410 PM CDT...
  BORDULAC BY 415 PM CDT...
  5 TO 10 MILES NORTH OF EDMUNDS BY 420 PM CDT...
  KENSAL BY 435 PM CDT...
  COURTENAY BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4693 9844 4731 9949 4733 9948 4734 9927
      4760 9926 4760 9885 4761 9883 4760 9852
      4758 9850 4739 9850 4734 9849 4733 9847
TIME...MOT...LOC 2056Z 289DEG 32KT 4743 9919

$$

CJS/RSL
000 
WWUS53 KBIS 072111
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT MON JUL 7 2008

NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
410 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN STUTSMAN AND FOSTER COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BORDULAC...OR 37 MILES NORTHWEST OF JAMESTOWN...MOVING
SOUTHEAST AT 35 MPH.

THIS STORM PRODUCED PENNY SIZE HAIL IN CARRINGTON AT 400 PM CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BORDULAC BY 415 PM CDT...
  5 MILES NORTH OF EDMUNDS BY 420 PM CDT...
  KENSAL BY 435 PM CDT...
  COURTENAY BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4724 9929 4734 9927 4760 9926 4760 9885
      4761 9884 4760 9852 4758 9850 4739 9850
      4734 9849 4733 9847 4693 9844
TIME...MOT...LOC 2110Z 289DEG 32KT 4739 9902

$$

CJS/RSL
000 
WWUS53 KBIS 072128
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT MON JUL 7 2008

NDC031-093-072145-
/O.CON.KBIS.SV.W.0181.000000T0000Z-080707T2145Z/
FOSTER ND-STUTSMAN ND-
427 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR NORTHEASTERN STUTSMAN AND SOUTHEASTERN FOSTER COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
KENSAL...OR 29 MILES NORTH OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENSAL BY 430 PM CDT...
  COURTENAY BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4722 9924 4752 9899 4758 9885 4758 9850
      4739 9850 4734 9849 4733 9847 4693 9844
TIME...MOT...LOC 2127Z 289DEG 32KT 4731 9881

$$

CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT MON JUL 7 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY A COLD FRONT IS MOVING THROUGH THE REGION...AND SOME
CONVECTION IS BEGINNING TO FIRE FROM SOUTHWEST OF BISMARCK TO JUST
EAST OF MINOT. THIS CONVECTION WILL ENCOUNTER A MORE FAVORABLE
ENVIRONMENT AS IT MOVES EAST...AND THE THUNDERSTORMS WILL BECOME MORE
NUMEROUS AND SOME SEVERE WEATHER MAY DEVELOP. FOR THE REMAINDER OF
THE FORECAST PERIOD THE WESTERLIES STAY OVER NORTH DAKOTA WITH A
SLIGHT CYCLONIC CURVATURE AND PASSING UPPER LOWS IN CANADA. THIS
WILL BRING A CONTINUING CHANCE OF ACTIVITY TO OUR REGION THIS WORK
WEEK. POPS HAVE BEEN INSERTED FOR WEDNESDAY NIGHT AND THURSDAY
NIGHT WHEN THE STRONGEST WAVES COME THROUGH. HOWEVER ACTIVITY IS
POSSIBLE ON OTHER DAYS ALSO.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT
THE TREND ALOFT IS FOR ZONAL FLOW WITH A SERIES OF WAVES MOVING
THROUGH.  EACH SHORT WAVE WILL INCREASE THE CHANCE OF CONVECTION BUT
TIMING WILL BE A PROBLEM.  CONSEQUENTLY...WILL HAVE ON AND OFF AGAIN
CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED WITH TEMPERATURES AT OR
A LITTLE BELOW NORMAL.

&&

.AVIATION...A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM NEAR THE
INTERNATIONAL PEACE GARDENS...80 MILES NORTHEAST OF MINOT...ALONG A
CURVE THROUGH HARVEY...70 MILES EAST OF MINOT...TO NEAR ELGIN...50
MILES SOUTHWEST OF BISMARCK.  THE THUNDERSTORMS HAVE FORMED ALONG
THE SURFACE TROUGH AND WILL MOVE SLOWLY EAST THROUGH THE LATE
AFTERNOON AND EARLY EVENING.  GUSTY NORTHWEST WINDS BEHIND THE
TROUGH HAVE BROUGHT DRIER AIR...AND LITTLE CHANCE OF PRECIP ALTHOUGH
SMALL CONVECTIVE CUMULUS CAN BE EXPECTED.  CONDITIONS WILL IMPROVE
THROUGH THE EVENING AS THE TROUGH MOVES EAST AND DRIER AIR MOVES
INTO THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/RL
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON JUL 7 2008

NDZ001>003-009>011-017>021-031>035-040>046-080945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF
15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE
COLD FRONT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH
HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY
BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A
POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE
THUNDERSTORMS BECOME SEVERE.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:37 PM CDTSevere Thunderstorm WarningBISBurke53 min
Jul 6, 9:29 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 6, 10:29 PM CDTSevere Thunderstorm WarningBISBottineau, Renville61 min
Jul 6, 11:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Jul 6, 11:51 PM CDTSevere Thunderstorm WarningBISBottineau40 min
Jul 7, 2:34 PM CDTSevere Thunderstorm WarningBISRolette56 min
Jul 7, 2:36 PM CDTTornado WarningBISRolette24 min
Jul 7, 3:10 PM CDTTornado WarningBISRolette35 min
Jul 7, 3:13 PM CDTSevere Thunderstorm WarningBISWells62 min
Jul 7, 3:22 PM CDTSevere Thunderstorm WarningBISKidder53 min
Jul 7, 4:10 PM CDTSevere Thunderstorm WarningBISStutsman50 min
Jul 7, 4:51 PM CDTSevere Thunderstorm WarningBISLogan54 min
Jul 7, 4:57 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.